Alert archive / New Jersey / Special Marine Warnings in 2018

Special Marine Warning 73, NWS Philadelphia/Mount Holly

August 3, 2018

NWS Philadelphia/Mount Holly issued this special marine warning at Aug 3, 2018, 11:47 AM EDT. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2018, 11:47 AM EDT (15:47 UTC)
Expired
Aug 3, 2018, 1:15 PM EDT
In force
88 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Dover AFB radar (KDOX), 61 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 3.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1395 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

722 
WHUS51 KPHI 031547
SMWPHI
ANZ430-431-031715-
/O.NEW.KPHI.MA.W.0073.180803T1547Z-180803T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mount Holly NJ
1147 AM EDT FRI AUG 3 2018

The National Weather Service in Mount Holly NJ has issued a

* Special Marine Warning for...
  Delaware Bay...

* Until 115 PM EDT.

* At 1146 AM EDT, a strong thunderstorms were located across 
  Delaware and northern Delaware Bay. They were moving northward 
  around 20 knots. 

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Brown Shoal Light, Fourteen Foot Bank Light, Cape Henlopen, East
  Point, Woodland Beach, Stony Point, Ship John Shoal Light, Miah
  Maull Light, Brandywine Shoal Light, Reedy Point, Fortesque Beach,
  Sea Breeze, Pea Patch Island and Cross Ledge Light.

LAT...LON 3973 7553 3960 7538 3946 7554 3947 7537
      3938 7538 3943 7522 3931 7522 3938 7505
      3940 7505 3911 7486 3878 7511 3878 7514
      3918 7541 3924 7557 3924 7552 3959 7560
      3958 7562 3959 7562
TIME...MOT...LOC 1546Z 200DEG 31KT 3925 7537 

HAIL...0.00IN
WIND...>34KTS

$$

po
1 follow-up statement
585 
FZUS71 KPHI 031622
MWSPHI

Marine Weather Statement
National Weather Service Mount Holly NJ
1222 PM EDT FRI AUG 3 2018

ANZ430-431-031715-
/O.CON.KPHI.MA.W.0073.000000T0000Z-180803T1715Z/
1222 PM EDT FRI AUG 3 2018

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 115 PM EDT...

For the following areas...
Delaware Bay waters north of East Point NJ to Slaughter Beach DE...
Delaware Bay waters south of East Point NJ to Slaughter Beach DE...

At 1220 PM EDT, a strong thunderstorms continue across Delaware Bay 
with much of the strongest activity now across southern Delaware 
Bay. The activity is moving northward around 25 knots. 

HAZARD...Wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves. Also, frequent lightning is 
         occuring. 

Locations impacted include...
Brown Shoal Light, Fourteen Foot Bank Light, Cape Henlopen, East
Point, Woodland Beach, Stony Point, Ship John Shoal Light, Miah Maull
Light, Brandywine Shoal Light, Reedy Point, Fortesque Beach, Sea
Breeze, Pea Patch Island and Cross Ledge Light.

LAT...LON 3973 7553 3960 7538 3946 7554 3947 7537
      3938 7538 3943 7522 3931 7522 3938 7505
      3940 7505 3911 7486 3878 7511 3878 7514
      3918 7541 3924 7557 3924 7552 3959 7560
      3958 7562 3959 7562
TIME...MOT...LOC 1620Z 200DEG 31KT 3953 7524 

HAIL...0.00IN
WIND...>34KTS

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special marine warning went out at Aug 3, 9:16 AM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 3, 9:16 AM EDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
916 AM EDT Fri Aug 3 2018

.SYNOPSIS...
High pressure along with an associated upper level ridge remains
centered off the east coast through today while an upper level
trough remains to our west. The pattern becomes more progressive
tonight as the upper level trough finally moves east and crosses
through the region. High pressure should then dominate our area for
Sunday through the early part of next week before another upper-
level trough moves in by mid-week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Morning forecast on track, so no significant changes will be
made to the database at this time. Showers and thunderstorms
developing over central PA and just to the southwest of the
Delmarva Peninsula are slowly lifting to the north and east.
This appears to mesh well with PoPs in grids.

The large-scale pattern featuring an upper trough to our west
across the Great Lakes/Mississippi Valley regions and downstream
blocking from strong high pressure over the western Atlantic
has persisted for several days. This setup holds into today
although there will be subtle changes that indicate the
downstream rex block will start to break down late in the day in
response to a weak upper low (that was previously trapped
underneath the ridge) lifting northward around the western
periphery of the ridge.

Another muggy day (with dewpoints in the 70s and temperatures
in the 80s) owing to the deep southerly flow that continues to
transport tropical moisture up the eastern seaboard can be
expected. This warm, moist airmass will support the development
of showers and thunderstorms, especially during peak heating
hours this afternoon. In a similar manner to recent days, the
current thinking is deeper convection should initiate along
differential heating boundaries that setup this morning on the
southern/eastern flanks of eroding stratus deck. This would
focus initial storm development over the Delmarva/NJ coastal
plain and farther inland areas in SE PA during the late this
morning-early afternoon. This idea is supported by CAMs although
there is always inherent uncertainty in the location of
convective initiation when the setup is mesoscale driven.
Subsequent showers and storms should then tend to shift inland
across the higher terrain in the late afternoon and early
evening hours. This loosely organized complex of showers and
storms is expected to weaken after sunset while progressing
northward across NE PA and NW NJ later in the evening.

Similar to the past few days, the main storm threats will be
locally heavy rainfall and strong convective winds during the
afternoon and evening. The Flash Flood Watch remains in effect
for our far western zones in eastern PA (Berks Co., Lehigh
Valley, southern Poconos). Disorganized storm coverage and
relatively progressive storm motion are limiting factors for a
flash flood threat during the day today (but the risk does
appear to increase tonight). Nonetheless, given the very wet
antecedent conditions, areas of poor drainage and elevated
stream beds will be vulnerable to excessive runoff and flooding
where downpours occur.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
The downstream ridge blocking will continue to break down, allowing
the upper trough to our west to finally progress eastward toward our
region overnight.

CAMs show an upstream convective complex, which organizes across the
higher terrain of northern VA, western MD and central PA this
afternoon, moving into our far western zones overnight. Given the
recent model trends toward a slower solution, this area of showers
and storms may not reach the Delaware Valley/I-95 corridor until
daybreak Saturday morning. The potential for moderate to isolated
pockets of heavy rainfall increases overnight across our far western
zones in eastern PA who are covered by the Flash Flood Watch.

Forecast soundings depict an environment that is conditionally
supportive of locally strong thunderstorm winds across our far
western zones overnight when a 45-kt southwesterly low-level jet
arrives. Despite the time of night, soundings from the 00Z NAM
indicate the potential for convective instability to be rooted near
the boundary layer, allowing for the possibility of stronger winds
aloft to mix down to the ground.

Muggy conditions will continue into the overnight hours with
temperatures and dewpoints in the 70s. Similar to what's happening
early this morning, clouds (both mid-level debris from earlier
convection and low-level stratus) should keep fog development rather
limited in coverage and in density.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Saturday through Monday...

An organized area of showers and thunderstorms should be ongoing
Saturday morning as an area of low pressure moves through. With
PWATS over 2 inches, very heavy rainfall with the potential for
flash flooding will remain a concern...especially for areas
north and west of I-95. In fact, the latest trends in forecast
guidance have been for this system to move through a little
slower. As the low moves north and east, expect the back edge of
the heavier, steadier precip to move through west to east
across eastern PA through the morning before clearing NJ and the
Delmarva through the early part of the afternoon. Thus by late
afternoon, most areas should see at least some sun breaking out
in the system's wake. However this will lead to further
instability and as the upper trough axis will still be to the
west a few additional spottier showers/storms will be possible.
Expect highs generally in the mid to upper 80s except a bit
cooler right along the coast and over the southern Poconos.
Humidity will also remain high with dew points remaining above
70.

Saturday night into Sunday, upper level trough finally moves east
with transient upper level ridging moving in as the center of high
pressure at the surface shifts more to the south. This cuts off the
supply of deep moisture so expect a mainly sunny and hot, humid day
for Sunday with highs mainly in the upper 80s to low 90s. Once
again, sea breezes will keep the shore a bit cooler with temps also
several degrees cooler in the southern Poconos.

Sunday night into Monday, ridge axis begins to shift off to the east
leading to the return of SW flow aloft ahead of the next trough
which will eventually bring in more moisture with
showers/storms returning. However expect mainly clear, dry
weather to persist Sunday night and for the most part right
through Monday...though late day a few isolated showers/storms
will be possible over parts of eastern PA into the Delmarva.
Temps will be similar to Sunday if not a degree or two warmer
with continuing high humidity.

Monday night through Thursday...

The pattern will generally trend back toward a more unsettled
pattern as a mean upper level trough sets up once again over the
midwest extending into the eastern Great Lakes. This will bring the
return to a more moist deep layer flow from the SW favoring better
chances for showers/storms. However current indications are this
trough may not be quite as deep this time around and moisture may
also end up getting more shunted to our south at times depending on
the speed and position of a cold frontal boundary as it moves south.

In terms of the details, upper trough digs into the Great Lakes
Monday night through Tuesday with an associated surface low moving
from Ontario to Quebec dragging a cold front toward the area. This
will bring a return to scattered showers/storms by Tuesday afternoon
with the best chances for this looking to be N/W of the I-95
corridor. Forecast confidence decreases beyond this time since
forecast models diverge in terms of their handling of the front. The
GFS tries to push the front through to our south by Wednesday which
would keep conditions mainly dry while the ECMWF hangs the front up
farther north over the area through Thursday. For this reason, will
keep chance POPs in the forecast through Wednesday and Thursday.
Temperatures look to remain near or a little above average through
this period with humidity also tending to remain fairly
high...especially if the front fails to push through.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

This morning...Stratus has resulting in MVFR CIGs at times
across the I-95 TAF sites as well as ABE and RDG. This stratus
may expand toward ACY and MIV around sunrise and into mid
morning. Improvement to VFR is generally expected late morning
and early afternoon as mixing deepens and CIGs increase. Light
and variable winds will become S-SW 4-8 kt mid to late morning.

This afternoon and evening...Predominately VFR. However,
scattered showers and storms will bring the risk of temporary
MVFR or IFR restrictions. S-SW winds increase to 8-12 kt this
afternoon with gusts to 20 kt possible, especially along and
S/E of KPHL.

Late tonight into early Saturday morning...Flight restrictions
likely with a complex of showers and storms forecast to approach
from the west late. MVFR CIGs possible overnight with stratus
developing in advance of the precip.

OUTLOOK...

Saturday...Showers and storms likely into the morning bringing
associated restrictions. By the afternoon, just looking at lingering
isolated showers/storms so mainly VFR.

Saturday night through Tuesday...mainly VFR.

&&

.MARINE...
Winds and seas should stay below SCA criteria today and
tonight. Locally higher winds and waves possible with storms
this afternoon.

OUTLOOK...

Marginal SCA conditions will be possible Saturday as a low pressure
system moves through north of the waters. This will also bring
showers/storms across the waters which could bring locally stronger
winds along with reduced visibilities. Beyond this time, sub SCA
conditions with generally fair weather can be expected Saturday
night through Tuesday.

RIP CURRENTS... There is a moderate risk for the formation of
dangerous rip currents at the NJ and DE beaches today. Breezy
(10-15 mph) S-SW winds and 4 ft medium-period (6-7 sec) swells
continue to be the main drivers for this moderate risk. There is
also a background long period (15 sec) SE swell that could enhance
the risk.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through Saturday morning for PAZ054-055-
     060>062.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Fitzsimmons
Near Term...Klein/MPS
Short Term...Klein
Long Term...Fitzsimmons
Aviation...Fitzsimmons/Klein/MPS
Marine...Fitzsimmons/Klein/MPS
Hazardous weather outlook, Aug 3, 3:46 AM EDT, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
346 AM EDT Fri Aug 3 2018

PAZ054-055-060>062-040800-
Carbon-Monroe-Berks-Lehigh-Northampton-
346 AM EDT Fri Aug 3 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for east central Pennsylvania and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001-002-MDZ008-012-015-019-020-NJZ001-007>010-012-015>019-PAZ070-
071-101>106-040800-
New Castle-Kent-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-
Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
346 AM EDT Fri Aug 3 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey and southeast
Pennsylvania.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms are expected this afternoon into
early this evening and may produce very heavy downpours leading to
urban, small stream, and poor drainage flooding in spots. Additional
showers and storms are likely overnight bringing a further risk of
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heavy Showers and thunderstorms will likely continue into Saturday
morning before moving out by the afternoon bringing a continuing
potential for flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ003-NJZ013-020>023-027-040800-
Inland Sussex-Western Monmouth-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-
346 AM EDT Fri Aug 3 2018

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and Tonight.

The probability of widespread hazardous weather is low for today and
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and storms Saturday morning through the early afternoon could
bring localized small stream, urban, and poor drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-040800-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
346 AM EDT Fri Aug 3 2018

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and Tonight.

There is a moderate risk for the development of dangerous rip
currents.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and storms Saturday morning through the early afternoon could
bring localized small stream, urban, and poor drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-040800-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
346 AM EDT Fri Aug 3 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Aug 3, 11:35 AM EDT, 12 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1135 AM EDT Fri Aug 3 2018

DEZ002>004-031700-
Kent-Inland Sussex-Delaware Beaches-
Including the cities of Dover, Georgetown, and Rehoboth Beach
1135 AM EDT Fri Aug 3 2018

...Thunderstorms across Delaware...

Thunderstorms across central and southern Delaware will contain
downpours and gusty winds, up to 40 mph at times through the early
afternoon. Rainfall totals between one-half and one inch are
possible with the heaviest downpours. Go indoors if threatening
weather approaches.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:35 PM EDTSpecial Weather StatementPHISomerset25 min
Aug 2, 10:05 PM EDTSpecial Weather StatementPHIMorris, Somerset55 min
Aug 3, 12:17 PM EDTSpecial Weather StatementPHICape May43 min
Aug 3, 12:37 PM EDTSpecial Weather StatementPHICamden, Gloucester38 min
Aug 3, 12:52 PM EDTSevere Thunderstorm WarningPHIAtlantic, Cape May, Cumberland21 min
Aug 3, 1:01 PM EDTSpecial Weather StatementPHIHunterdon44 min
Aug 3, 1:14 PM EDTSpecial Weather StatementPHIMercer46 min
Aug 3, 1:27 PM EDTSevere Thunderstorm WarningPHIHunterdon, Mercer, Middlesex, Somerset48 min
Aug 3, 1:42 PM EDTSpecial Weather StatementPHIHunterdon, Morris, Sussex, Warren63 min
Aug 3, 2:00 PM EDTSevere Thunderstorm WarningPHIMiddlesex, Somerset30 min
Aug 3, 2:37 PM EDTSpecial Weather StatementPHIMorris, Sussex38 min
Aug 3, 2:54 PM EDTSpecial Marine WarningPHI20 min
Aug 3, 3:33 PM EDTSpecial Weather StatementPHICamden, Gloucester, Salem57 min
Aug 3, 4:31 PM EDTSpecial Weather StatementPHISalem59 min
Aug 3, 4:45 PM EDTSpecial Weather StatementPHIWarren60 min
Aug 3, 5:25 PM EDTSpecial Weather StatementPHIMonmouth, Ocean50 min
Aug 3, 5:27 PM EDTSpecial Weather StatementPHIBurlington, Camden, Gloucester63 min
Aug 3, 6:52 PM EDTSpecial Weather StatementPHISussex, Warren113 min
Aug 3, 7:56 PM EDTAreal Flood AdvisoryPHISussex, Warren4 hr
Aug 3, 3:42 PM EDTSpecial Weather StatementPHILehigh, Northampton63 min
Aug 3, 5:45 PM EDTSpecial Weather StatementPHIDelaware, Montgomery, Philadelphia60 min
Aug 3, 7:37 PM EDTAreal Flood AdvisoryPHIBerks, Lehigh4 hr
Aug 3, 3:29 PM EDTSpecial Weather StatementPHISussex46 min

Nearby

Special Marine Warnings in New Jersey, 2018Every special marine warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.